Alert archive / Mississippi / Flash Flood Warnings in 2016
Flash Flood Warning 102, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 5, 2016, 7:19 AM CDT for Calhoun County, Chickasaw County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2016, 7:19 AM CDT (12:19 UTC)
- Expired
- Jul 5, 2016, 10:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Calhoun County, MS, Chickasaw County, MS
The radar
The Columbus AFB radar (KGWX), 83 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 0.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1466 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
871
WGUS54 KMEG 051219
FFWMEG
MSC013-017-051515-
/O.NEW.KMEG.FF.W.0102.160705T1219Z-160705T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
719 AM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CALHOUN COUNTY IN MISSISSIPPI...
WESTERN CHICKASAW COUNTY IN MISSISSIPPI...
* UNTIL 1015 AM CDT
* AT 719 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
HOUSTON...BRUCE...CALHOUN CITY...VARDAMAN...DERMA...PITTSBORO...
SLATE SPRINGS...SABOUGLA...PYLAND...NEW HOULKA...BIG CREEK...
WOODLAND...TABBVILLE...RETREAT...LOYD...SLATE SPRING...BOUNDS...
ATLANTA...DENTONTOWN AND ELLARD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3408 8951 3407 8903 3375 8902 3375 8903
3374 8904 3374 8919 3372 8919 3372 8951
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 6:31 AM CDT, 48 minutes earlier.
Area forecast discussion, Jul 5, 6:31 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Memphis TN 631 AM CDT TUE JUL 5 2016 .UPDATE... Updated for the 12z aviation discussion below. && .PREV DISCUSSION... /issued 359 AM CDT TUE JUL 5 2016/ DISCUSSION... Models in general agreement with overall pattern. An upper level trough will slowly move out of the Mid-South today. A weak upper level trough moves to the north of the region on Wednesday, yet it is close enough to bring a chance of rain. By Wednesday night the upper level high that sits to the south of the area will essentially dominate the rest of the week and move surface systems to the north. The upper high breaks down a little over the weekend, providing for an unstable atmosphere and at the beginning of next week it looks like the Mid-South will get another upper level trough to move through the area. So for the next couple of days we can expect isolated to scattered thunderstorms as the upper level trough (or wave) moves out. Then by Thursday the upper high keeps any rain to the north of the Mid-South through Friday. Beginning Friday night a surface low moves north of the area, yet it is close enough to push some showers and thunderstorms into the region. After the surface low passes to the east, a weak frontal system drags across the area and provides for a period of unsettled weather. Meanwhile, the atmosphere will continue to push warm and humid air into the region. Also, the heat from the sun will be able to keep the atmosphere quite hot as we will generally have highs in the 90s. Each day this week and even possibility into the weekend with highs in the 90s, the humidity will be high enough that we will be flirting with heat index values around 105. Today we will be close, however, think most places will be just around 100 degrees. TLSJr && .AVIATION... /12z TAFs/ Widespread shower and thunderstorms will continue across much of northern MS this morning, resulting in localized gusty winds, lightning and tempo reductions in ceiling/visibility. Most of this activity will remain south of I-40 today, but VCTS was included at KMEM through midday. Otherwise, expect isolated showers and thunderstorms with prevailing VFR conditions as a Cu field sets up around 4-5 kft. Most of this convection is expected to dissipate around sunset as daytime heating wanes. However, there will remain an opportunity for isolated convection overnight as the next shortwave trough approaches. Johnson && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 405 AM CDT TUE JUL 5 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061230- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 405 AM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT HOT AND HUMID...WITH HEAT INDEX VALUES ABOVE 100 DEGREES IN A COUPLE OF LOCATIONS ALONG WITH ISOLATED AND SCATTERED THUNDERSTORMS. HOWEVER THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT WILL CONTINUE TO INCREASE FROM WEDNESDAY THROUGH THE END OF THE WEEK. HEAT INDEX VALUES MAY APPROACH 105 DEGREES IN SOME AREAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TLSJR
In the hours before
Special weather statement, Jul 5, 4:38 AM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
438 AM CDT TUE JUL 5 2016
MSZ010-011-020-051015-
TALLAHATCHIE MS-COAHOMA MS-QUITMAN MS-
438 AM CDT TUE JUL 5 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...
NORTHWESTERN TALLAHATCHIE COUNTY IN MISSISSIPPI...
SOUTHEASTERN COAHOMA COUNTY IN MISSISSIPPI...
QUITMAN COUNTY IN MISSISSIPPI...
AT 438 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CLARKSDALE...MOVING
NORTHEAST AT 55 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHWESTERN TALLAHATCHIE...SOUTHEASTERN COAHOMA AND
QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3399 9055 3399 9066 3425 9065 3446 9020
3430 9019 3427 9014 3400 9013 3398 9045
TIME...MOT...LOC 0938Z 240DEG 49KT 3421 9052Special weather statement, Jul 5, 5:09 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 509 AM CDT TUE JUL 5 2016 MSZ011-012-020-021-051045- TALLAHATCHIE MS-YALOBUSHA MS-PANOLA MS-QUITMAN MS- 509 AM CDT TUE JUL 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 545 AM CDT FOR... NORTHEASTERN TALLAHATCHIE COUNTY IN MISSISSIPPI... NORTHWESTERN YALOBUSHA COUNTY IN MISSISSIPPI... SOUTHERN PANOLA COUNTY IN MISSISSIPPI... SOUTHEASTERN QUITMAN COUNTY IN MISSISSIPPI... AT 509 AM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CROWDER...OR 11 MILES NORTHWEST OF CHARLESTON...MOVING EAST AT 50 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTHEASTERN TALLAHATCHIE...NORTHWESTERN YALOBUSHA... SOUTHERN PANOLA AND SOUTHEASTERN QUITMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3398 9025 3425 9024 3433 8973 3402 8972 TIME...MOT...LOC 1009Z 265DEG 45KT 3413 9019
Special weather statement, Jul 5, 6:31 AM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 631 AM CDT TUE JUL 5 2016 MSZ015-021-022-051215- YALOBUSHA MS-CALHOUN MS-PONTOTOC MS- 631 AM CDT TUE JUL 5 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 715 AM CDT FOR... SOUTHEASTERN YALOBUSHA COUNTY IN MISSISSIPPI... CENTRAL CALHOUN COUNTY IN MISSISSIPPI... SOUTHWESTERN PONTOTOC COUNTY IN MISSISSIPPI... AT 631 AM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED NEAR VELMA...OR 10 MILES SOUTHEAST OF WATER VALLEY... MOVING EAST AT 25 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHEASTERN YALOBUSHA...CENTRAL CALHOUN AND SOUTHWESTERN PONTOTOC COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3387 8966 3408 8966 3411 8914 3386 8914 TIME...MOT...LOC 1131Z 266DEG 24KT 3403 8955
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Special Weather Statement | MEG | Lafayette | 41 min |
| Jul 4, 7:20 PM CDT | Special Weather Statement | MEG | Union | 40 min |
| Jul 4, 8:57 PM CDT | Special Weather Statement | MEG | Calhoun, Pontotoc | 48 min |
| Jul 5, 4:38 AM CDT | Special Weather Statement | MEG | Coahoma, Quitman | 37 min |
| Jul 5, 5:09 AM CDT | Special Weather Statement | MEG | Panola | 36 min |
| Jul 5, 5:26 AM CDT | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 49 min |
| Jul 5, 6:31 AM CDT | Special Weather Statement | MEG | Calhoun | 44 min |
| Jul 5, 7:06 AM CDT | Flash Flood Warning | MEG | Coahoma, Quitman, Tunica | 3 hr |
| Jul 5, 6:54 PM CDT | Special Weather Statement | MEG | Lee | 36 min |
Nearby
Flash Flood Warnings in Mississippi, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.